Minnesota, 2018

Hail in Minnesota, September 2, 2018

September 2, 2018 · NWS FGF · 1 event in 1 county or zone

A north to south line of thunderstorms tracked eastward through southeast North Dakota and west central Minnesota during the early morning hours of September 2nd. These storms dropped hail up to nickel size in a few locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A north to south line of thunderstorms tracked eastward through southeast North Dakota and west central Minnesota during the early morning hours of September 2nd. These storms dropped hail up to nickel size in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 2, 3:09 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 2, 3:09 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
409 AM CDT Sun Sep 2 2018

.SHORT TERM...(Today and tonight)
Issued at 409 AM CDT Sun Sep 2 2018

Currently have showers and thunderstorms across the eastern two
thirds of the FA. The strongest storms are moving through
southeast North Dakota, while the Devils Lake region should be out
of the threat for the rest of the night. The front trails all this
activity, located back somewhere along a Cando to Bismarck line.
The convection should slowly track east this morning, and exit the
far eastern FA sometime by mid morning. The stronger storms and
threat for a half inch to an inch of rain looks to be along and
south of a line from Valley City to Bemidji. In this same area
there could also be some small hail. Once these storms move
through, the rest of the short term looks quiet. North winds may
get a little breezy this afternoon, but they should calm down
again after sunset. This will lead to a fairly cool Labor Day
morning.

.LONG TERM...(Monday through Saturday)
Issued at 409 AM CDT Sun Sep 2 2018

Mon-Wed: Monday will be mild with breezy winds out of the south-
southeast during the day followed by the chance of overnight showers
and thunderstorms in both the Devils Lake Basin as well as towards
west-central Minnesota. Gusting winds of 20-30 mph combine with
minimum RH values at or below 30% in the northern Red River Valley
into northeast North Dakota to provide near critical fire weather
conditions during the day. This comes ahead of a seasonable cold
front passing through the region from the west late Tuesday into
early Wednesday. This will continue shower and thunderstorm chances
Tuesday, mainly east of the Red River. Severe weather is largely not
expected at this time Tuesday as instability and wind shear looks to
remain marginal. Behind the cold front, winds will shift out of the
north 10-20 mph and cooler temperatures. Wednesday will be cool with
highs remaining in the 60s and a breeze out of the northwest.

Thu-Sun: High pressure moves over the region Thursday clearing skies
and allowing calm winds. The cool airmass behind Tuesday's cold
front will still remain over the area and with dew points reaching
into the mid to upper 30s, nocturnal cooling will cause Thursday to
start chilly. There could be some concerns for early morning frost
north of US 2, although confidence in this is low. High pressure
eventually slides east allowing for return southerly flow ahead of
the next system still progged to move through the Northern Plains
Saturday/Sunday. This will bring warmer temperatures and the next
chance for showers and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1142 PM CDT Sat Sep 1 2018

Eastern ND into northwest MN will see widely scattered showers
and isold MVFR conds in tstms spreading west to east from 05z
through 11z, with scattered MVFR Cigs in strong to severe
thunderstorms across the southern Red River Basin 09z through
11z. Scattered strong to severe thunderstorms will push across
southern portions of northwest and west central MN from 10 through
15z. Eastern ND should see fair skies in VFR conditions following
frontal passage by 12z. West central and northwest MN should see
fair skies in VFR conditions after 15z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Godon
LONG TERM...CJ
AVIATION...Gust
Hazardous weather outlook, Sep 2, 3:45 AM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
445 AM CDT Sun Sep 2 2018

MNZ001>009-013>015-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-030945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-Wilkin-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County-
445 AM CDT Sun Sep 2 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday night into Tuesday and again on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ016-017-022>024-027-028-030>032-040-030945-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-West Otter Tail-East Otter Tail-Wadena-
Grant-
445 AM CDT Sun Sep 2 2018

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered strong thunderstorms will move through early this
morning, producing up to nickel sized hail, wind gusts to 45 mph,
and up to an inch of rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday night into Tuesday and again on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Sep 1, 10:28 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1128 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             7 SE ROSEAU             48.77N 95.65W
08/31/2018  E1.00 INCH       Roseau             MN   BROADCAST MEDIA

            A FEW DIME TO QUARTER SIZED HAIL NOTED IN EASTERN MALUNG
            TOWNSHIP. REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.

&&

GGUST
Special weather statement, Sep 2, 1:11 AM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
211 AM CDT SUN SEP 2 2018

NDZ038-039-049-052-020800-
Sargent ND-Ransom ND-Barnes ND-Cass ND-
211 AM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHWESTERN CASS...
SOUTHERN BARNES AND NORTHWESTERN SARGENT COUNTIES UNTIL 300 AM CDT...

At 210 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Ransom, or 27 miles south of Valley City, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Fort Ransom State Park and Fort Ransom around 220 AM CDT.
  Little Yellowstone around 225 AM CDT.
  Nome around 235 AM CDT.
  Enderlin around 250 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4628 9801 4628 9803 4663 9803 4663 9841
      4672 9841 4687 9758 4617 9742 4614 9801
TIME...MOT...LOC 0710Z 257DEG 33KT 4653 9807

CJ
Special weather statement, Sep 2, 2:00 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
300 AM CDT SUN SEP 2 2018

MNZ003-029-NDZ038-039-049-052-053-020845-
Clay MN-Wilkin MN-Sargent ND-Richland ND-Ransom ND-Barnes ND-Cass ND-
300 AM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY...NORTHWESTERN
WILKIN...EASTERN RANSOM...SOUTHERN CASS...EAST CENTRAL BARNES...
RICHLAND AND SARGENT COUNTIES UNTIL 345 AM CDT...

At 300 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Fingal to near Lucca to
near Milnor to near Brampton. Movement was east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fargo, Moorhead, West Fargo, Dilworth, Horace, Casselton and
Mapleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4594 9797 4624 9767 4672 9758 4684 9799
      4699 9704 4686 9656 4636 9667 4594 9711
      4593 9726
TIME...MOT...LOC 0800Z 259DEG 38KT 4681 9792 4670 9762 4625 9754 4595
9787

CJ
Special weather statement, Sep 2, 2:54 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
354 AM CDT SUN SEP 2 2018

MNZ003-027-029-030-NDZ039-052-053-020945-
West Becker MN-Clay MN-Wilkin MN-West Otter Tail MN-Sargent ND-
Richland ND-Cass ND-
354 AM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...NORTHWESTERN OTTER TAIL...
WILKIN...SOUTHWESTERN BECKER...SOUTHEASTERN CASS...RICHLAND AND
SOUTHEASTERN SARGENT COUNTIES UNTIL 445 AM CDT...

At 353 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mapleton to Fargo to near Dwight to
Stiles. Movement was east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fargo, Wahpeton, Moorhead, West Fargo, Dilworth, Breckenridge and
Barnesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4594 9736 4631 9698 4679 9692 4695 9720
      4701 9641 4690 9609 4645 9602 4602 9645
      4602 9658 4593 9656
TIME...MOT...LOC 0853Z 259DEG 38KT 4691 9711 4680 9682 4635 9674 4605
9707

CJ
Local storm report, Sep 2, 2:57 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
357 AM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 AM     HAIL             1 NNW PRAIRIE ROSE      46.83N 96.84W
09/02/2018  E0.88 INCH       Cass               ND   PUBLIC

&&

VGODON
Special weather statement, Sep 2, 3:35 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
435 AM CDT SUN SEP 2 2018

MNZ003-027>031-040-021030-
West Becker MN-East Otter Tail MN-East Becker MN-Clay MN-Grant MN-
Wilkin MN-West Otter Tail MN-
435 AM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...OTTER TAIL...
GRANT...EASTERN WILKIN AND SOUTHERN BECKER COUNTIES UNTIL 530 AM
CDT...

At 434 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dale to near Elizabeth to near White Rock.
Movement was east at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fergus Falls, Detroit Lakes, Perham, Pelican Rapids, Ottertail Lake,
Hawley and Frazee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4576 9625 4602 9626 4602 9658 4636 9634
      4693 9637 4679 9518 4637 9516 4611 9522
      4611 9577 4576 9576
TIME...MOT...LOC 0934Z 278DEG 38KT 4688 9621 4633 9614 4594 9646

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 203 km away, was scanning. The volume nearest the first event began at 10:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
September 2, 4:20 AM CST
Where
Grant County, 2.96 mi WNW of Erdahl
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
45.990, -95.890

Dime to nickel sized hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772041.